Michigan, 2020

Damaging Winds in Michigan, June 2 to 3, 2020

June 2 to 3, 2020 · NWS GRR · 10 events in 10 counties and zones

Numerous severe thunderstorms affected west central Lower Michigan during the late evening hours of June 2nd, resulting in numerous reports of downed trees, power lines and power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Numerous severe thunderstorms affected west central Lower Michigan during the late evening hours of June 2nd, resulting in numerous reports of downed trees, power lines and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 2, 8:59 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 2, 8:59 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
959 PM EDT Tue Jun 2 2020

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 256 PM EDT Tue Jun 2 2020

- Chance of Severe Thunderstorms Late Tonight

- Next Chance for Some Showers on Friday

- Fair Weather For The Weekend

&&

.UPDATE...
Issued at 952 PM EDT Tue Jun 2 2020

Moved up the timing of the arrival of the storms based on trends
upstream. Line in eastern WI is pivoting and becoming more
perpendicular to the the deep layer flow. From SPC meso page MU
CAPE up over 3000 j/kg over Lake MI...couple with Effective Deep
Layer Shear up around 45 knots on the backside of the developing
bow and stronger DCAPE suggest widespread strong winds as the line
moves through along with an increased risk for damaging winds. From
about 11 pm to 5 am we should see numerous showers and storms
with gusty winds.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 256 PM EDT Tue Jun 2 2020

- Chance of Severe Thunderstorms Late Tonight -

A slow moving cold front will focus convective development across
our fcst area mid to late this evening and overnight. Some severe
storms are possible due to favorable kinematics for organized
convection as deep layer shear will increase to 35-40 kts in
conjunction with moderate to potentially strong instability out
ahead of the front. Some of the latest CAMs and HREF also show
potential for rather strong convection mainly across our
central/northern fcst area from around 11 pm through 6 am.

There are several mitigating factors to svr wx potential including
unfavorable cold frontal timing with decreasing instability during
the early morning hours Wednesday. Sfc based convection often
diminishes crossing relatively cold Lake MI waters this time of
year. On the other hand as alluded to previously a well organized
MCS or convection that is or becomes elevated will likely not
diminish. A consensus of latest spc sref svr wx parameters suggests
decreasing svr wx potential during the early morning hours
Wednesday.

So all things considered - we expect convection overnight with a
chance for some severe storms with damaging wind gusts/hail. The
relatively best chance for severe wx will be near to mainly north of
KGRR. On Wednesday we expect convective redevelopment to occur south
of our fcst area across northern IN/OH.

- Next Chance for Some Showers on Friday -

A cold front and upper level disturbance will combine to bring some
showers Friday. Convection is not anticipated with weak instability
forecast.

- Fair Weather For The Weekend -

A high pressure ridge building in will bring fair and slightly
cooler wx this weekend with high temps in the lower to middle 70's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 803 PM EDT Tue Jun 2 2020

The area of storms developing in Western WI is forecast to track
through the region tonight after midnight. Strong wind gusts look
likely for KMKG...KGRR and KLAN...but stay tuned in the event the
storms track further south. The timing could also change...seems
like the storms are developing a little sooner. While a period of
MVFR clouds are possible late tonight for the southern TAF sites
KAZO to KBTL to KJXN...the storms could alter the location of the
impactful clouds. VFR conditions are forecasted to arrive during
the day on Wednesday.

&&

.MARINE...
Issued at 256 PM EDT Tue Jun 2 2020

Winds will increase a bit tonight but winds/waves will stay below
sca criteria. Thunderstorms will pose a hazard to mariners late
tonight. Fairly tranquil conditions are forecast on Lake MI tomorrow
and Thursday.

&&

.HYDROLOGY...
Issued at 256 PM EDT Tue Jun 2 2020

A consensus of latest short range guidance and CAMs suggests rain
and convection will develop late this evening and overnight.
Some urban and small stream type flooding issues are possible
overnight with strongest convection. However the convection will be
moving through quickly helping to keep rainfall amounts down.
In fact the majority of our area will receive a half an inch of rain
or less overnight. Locally higher amounts to an inch or more are
possible where heaviest convection moves through as suggested by the
12Z HREF ensemble lpmm.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...MJS
HYDROLOGY...Laurens
MARINE...Laurens
Hazardous weather outlook, Jun 2, 12:46 PM EST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
146 PM EDT Tue Jun 2 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
146 PM EDT Tue Jun 2 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, some possibly severe with strong gusty winds, are
possible after midnight. The greatest threat area is north of
I-96.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-031800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
146 PM EDT Tue Jun 2 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, some possibly severe with strong gusty winds, are
possible after 10 pm. The greatest threat area is north of
Holland.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Rapids radar (KGRR), 131 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
June 2, 10:36 PM EST to 10:40 PM EST
Where
Mason County, 0.5 mi E of Scottville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.950, -86.270

Law enforcement reported that trees and power lines were blown down across the county.

Thunderstorm Wind, Oceana

When
June 2, 10:40 PM EST to 10:45 PM EST
Where
Oceana County, 0.5 mi E of Hart
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.700, -86.360

Several trees were blown down.

Thunderstorm Wind, Muskegon

When
June 2, 10:48 PM EST to 11:03 PM EST
Where
Muskegon County, 0.69 mi N of Trent
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.280, -85.880

Law enforcement reported several trees were blown down across the county.

Thunderstorm Wind, Lake

When
June 2, 11:06 PM EST to 11:10 PM EST
Where
Lake County, Baldwin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.900, -85.850

Power outages were reported in Baldwin and law enforcement reported scattered trees down across the county.

Thunderstorm Wind, Newaygo

When
June 2, 11:12 PM EST to 11:17 PM EST
Where
Newaygo County, 4.6 mi NNW of Aetna
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.630, -85.960

Law enforcement reported scattered trees were blown down across mainly northern Newaygo county and that tree damage was especially concentrated from near Hesperia to Brohman.

Thunderstorm Wind, Kent

When
June 2, 11:30 PM EST to 11:35 PM EST
Where
Kent County, 4.89 mi NE of Edgerton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.240, -85.390

Several trees were blown down near 18 Mile and Wabasis roads. There were 19 reports countywide of downed power lines.

Thunderstorm Wind, Ionia

When
June 2, 11:40 PM EST to 11:45 PM EST
Where
Ionia County, 0.51 mi W of Lake Odessa
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.780, -85.140

Trained spotters reported multiple large trees down across parts of the county.

Thunderstorm Wind, Mecosta

When
June 2, 11:42 PM EST to 11:47 PM EST
Where
Mecosta County, 2.13 mi SSW of Big Rapids
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.670, -85.490

Several trees were blown down.

Thunderstorm Wind, Montcalm

When
June 2, 11:44 PM EST to 11:48 PM EST
Where
Montcalm County, 1.71 mi NW of Amble
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.450, -85.400

Law enforcement reported downed trees and power outages across the county.

Thunderstorm Wind, Clinton

When
June 3, 12:30 AM EST to 12:35 AM EST
Where
Clinton County, 2.02 mi W of Eureka
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.100, -84.560

There were six reports of downed trees across roads and several clusters of power outages north of St. John's.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895852, 895853, 895854, 895855, 895857, 895858, 895859, 895873, 895874, 895875.